In my 12/18 post, I discussed my doctor's analogy describing M.E. as a "blown fuse" in the hypothalamus. In yesterday's post, I mentioned one possible contributing cause to that blown fuse: my Gilbert's syndrome. I want to mention 2 other possibilities. I don't think these possibilities are mutually exclusive. It may have been a combination of these factors that overloaded the system and caused the fuse to blow:
1. Stomach acid medication: Prior to 2005, I had some severe stomach pains. So, for about 6 years, from 2005 through early 2011, I took a prescription medication called Nexium to reduce my body's production of stomach acid. I finally stopped taking the Nexium in April 2011 when I realized that I was fine without it. Whatever stomach issues I once had were gone.
It wasn't until after I came down with M.E., and started researching, that I discovered that medications like Nexium (the so-called "proton pump inhibitors") also block the body's absorption of vitamin B12. For those familiar with M.E. research, vitamin B12 deficiencies are found in a large percentage of those with M.E., and many treatment protocols call for the replenishment of B12 (among other things). And by the way, I came across this information by accident, when searching for causes of B12 deficiency. It wasn't as if I was actively looking to blame everything on Nexium.
As if that weren't suspicious enough, I've also learned that stomach acid is often referred to as the body's "primary defense" against infection. Given that many researchers attribute M.E. onset to an overload of viral and/or bacterial infections, which overwhelm the system and "blow the fuse," it seems that a reduction of this primary defense could have been a key factor in my contraction of M.E. It's as if I'd built a castle with the highest walls and deepest moat, but forgot the most obvious thing...to close the front door.
2. TDAP Immunization. After fighting off an initial wave of symptoms in June, I seemed to have recovered to about 95%. I stayed at somewhere between 95-98% for the next three weeks. So, towards the end of that period, I figured it was safe to get my TDAP shot. (I was running out of time before my daughter was to be born). Previously, my doctor had advised me to wait until I felt better to get the immunization. Since immunizations involve the injection of "killed" viruses into the body, it is not a good idea to get an immunization when one's immune system is already working on another problem. Well, I figured I was safe getting the injection when I felt 95% recovered. A few days later, I came crashing back down.
I'll also note (and again, this is anecdote), the books and message boards are full of people who say they came down with M.E. after getting immunized.
In the end, it could easily have been something else. I'll probably never know, but maybe it's better that way...